Log in
Crohn's and Colitis Support
2,243 members656 posts

Prednisolone shakes

Diagnosed with IBD/Crohns this summer, I am a newbie only coming to terms with this. I am on mesalazine (octasa) 6 x 800mg and slowly reducing prednisolone, currently down to 5 x 5mg per day for another week before reducing again by 5mg. Apart from necessary dietary changes to avoid foods that irritate the condition, that is my current treatment plan. Happily there is a marked improvement in the amount of pain and loo dashing that has had to be endured from the start of the original hospital admission and diagnosis, but I am becoming increasingly alarmed by the ongoing trembling and general weakness and exhaustion that makes it hard to do anything other than take to my bed (where I sleep badly at night) or sit in a chair trying to read or watch television (with difficulty in concentrating). Normally a fairly active person I have spoken to doctors who sympathise and say "steroids can be difficult" and "should improve as you reduce the dose". Any fellow sufferers out there found a way to counteract these symptoms and lead a half normal active life? All suggestions gratefully received although I have tried the "good talking to" method with limited success, hence my desperate post!

(I am also an AF - Aflutter sufferer on beta blockers, anti-coags and BP meds and have had frequent attacks lately).

Many thanks

7 Replies
oldestnewest

I had the same problem with pred. It made me a mess... couldn’t cope with anything, shaking, panicking, etc. Only thing I could do was come off it slightly quicker but once off it a lot of the UC symptoms returned. I’m still not as much of a UC mess as I was before the pred, but I’m not sure I’d take it again. Most steroid symptoms stopped when down to about 4 x 5mg, so ... you are nearly there!

Reply

I am sorry you are a "pred mess" too! And thank you doe sharing. It is a bit of a comfort to me that I'm not the only one getting in a twist over this tho. So many people I have met say they take steroids with no ill effects - was beginning to think I was the only wacky one!

Reply

I used to get palpitations when on steroids (for my Crohn's) have you discussed with the specialist managing your AF-Aflutter, to see if those meds need to be looked at whilst you are on steroids? Just a thought. All the best

Reply

Thank you Sorrelhippo. I have indeed discussed with my AF specialist, who whilst sympathising with me, wants the IBS/Crohns problem sorted so she can concentrate on the exacerbated AF probs. Bit of a catch 22, but if it's not just me having a bad reaction and others worse off than me can cope, I guess I must try and stick it out, Seems a long way into the new year on this reducing lark tho!

Reply

My main reaction to Steroids was to become Hyper, a bit like living with Zebedee (Jack-in-the-Box from Magic Roundabout), my husband nearly left home, as I bounced around our home. However when I came off and the bounce left, found myself quite depressed. No one had said this could happen, so thought I was going nuts!! Seemingly, those who bounce a lot on the higher doses suffer the reverse, until the mind/body get used to the change.

Reply

You obviously didn't go nuts though and managed to work your way through. Thank you, I feel much encouraged. Must exercise a little patience with myself and realise I am heading for the halfway mark on the dosage chart......

Reply

Xanex. I’m on beta blockers too. When I have flare ups and get the prednisone IV with follow up oral does for the next couple weeks I get like u have described. Xanex helps but u have to b careful, highly addictive. Ask yur dr.

Reply

You may also like...